Everyone makes mistakes, but not every mistake causes serious outcomes. However, when pharmacists make mistakes with medications, innocent children and adults can suffer serious injuries—even death. Pharmaceutical errors that cause permanent injuries or death typically occur when patients receive too much of a medication.
When a pharmacist accidentally fills the wrong dose and overmedication occurs, patients are put in danger. When dosages are too high and incorrect, medication can be so powerful that it can cause patients to develop dangerous heartbeat changes and stop breathing. Although rare, some pharmacists have been known to fill lethal dosages of medication—causing death. Some examples of these tragic incidents include:
- A six-year-old girl died after receiving pain medication from a pharmacist that was 10 times too strong.
- An infant was supposed to take 1.5 milliliters of medicine, but a pharmacist wrote directions for 1.5 teaspoons—causing a fatal overdose
- A 46-year-old man who suffered from chronic neuropathy pains received a prescription for methadone, but the pharmacy typed up the label with the wrong dosage instructions. The patient died from a methadone overdose due to the incorrect instructions.
- A newborn died from an overdose of zinc because a pharmacist picked the wrong unit of measurement from the drop down menu and filled milligrams instead of micrograms.
- An eight-month-old baby died after receiving a lethal dose of calcium chloride, which was 1.4 grams instead of the correct dose of 140 milligrams.
Sadly, all five of these people didn’t have to die, but they did because someone at the pharmacy wasn’t paying attention, didn’t double check someone else’s work, and didn’t provide the proper level of care. Sometimes, the deadly dose wasn’t just looked at by one person, but two pharmacy employees signed off on it. When pharmacy techs have limited experience, and pharmacists are overworked and coping with heavy workloads, pharmacists may overlook a mistake—even a fatal one.
Sometimes the death of a loved one caused by a pharmaceutical error could involve multiple at-fault parties. Because it can be difficult to point the finger at one person, it is possible that the technician, pharmacist, and pharmacy are all to blame for filling the wrong dosage of drug that led to your family member’s overdose and death.
It is sad to think about the dangers of just one pharmacy dosage error and how your world can be turned upside down in an instant. If your loved one has died as a result of receiving a lethal dosage of drugs from a negligent pharmacy, you may have a pharmacy malpractice case. Find out about your rights by calling us at 888-526-7616 for a free consultation today. You can also request a free copy of our book, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.